As if there’s not enough to worry about when it comes to your child’s oral health, now you have to consider the effect of mouth unfriendly medicines too.
Part of the problem is what is in the medicine to make it palatable for children.
Many medications that children take are flavored and sugary. If they stick on the teeth, the risk for tooth decay goes up.
That’s especially worrisome if children are on medications for chronic conditions such as asthma and heart problems because their constant use often causes them to have a higher decay rate if steps aren’t taken to counter the effects.
Then there are antibiotics and some asthma medications can cause an overgrowth of candida (yeast), which can lead to a fungal infection called oral thrush. Suspect thrush if you see creamy, curd-like patches on the tongue or inside the mouth.
So now that this is on your radar screen, what should you do?
The good news is, the solution is pretty basic. Brush the teeth after the medicine is given. If your child is on chronic medication, we’ll be glad to discuss with you how often you should brush. But rule of thumb, for temporary use of medications that are liquid and sugary is brush after each dose. You don’t want the medicine sticking to the teeth and raising the risk of decay.
We hope this helps. If you have any questions about this, please give us a call or we can discuss it at your next appointment.